Codeine deaths double in nine years
Accidental overdoses are behind the massive leap in codeine-related deaths across Australia.
The number of deaths involving the drug more than doubled between 2000 and 2009.
Of the 1437 deaths included in the National Drug and Alcohol Research Centre study, to be published in today's Medical Journal of Australia, 48.8% were attributed to accidental overdose of codeine and 34.7% to intentional self-harm.
Mental health problems were present in 53.6% of the codeine deaths while 36.1% involved substance use problems (including misuse and dependence).
Chronic pain was a factor in 35.8% of the deaths
Deaths attributed to heroin, schedule 8 opioids and multiple opioid toxicity were more common than the codeine-related deaths.
"Those who had intentionally overdosed were more likely to be older, female and have a history of mental health problems; those who had accidentally overdosed were more likely to have a history of substance use problems, chronic pain and injecting drug use," the researchers said of the data gleaned from the from the National Coronial Information System.
"These patterns suggest that in the accidental deaths there may be evidence of codeine being used to top up prescribed pain medication; dose escalation of codeine; and the development of codeine dependence."
The Australian Therapeutic Goods Administration is currently considering reclassifying codeine-based drugs like Neurofen Plus or Panadine Extra - which can be bought without a prescription - because of the risk of harm, addiction or overdose.
A TGA advisory committee recommended making codeine-based products prescription only.
Prolonged codeine use can also lead to gastrointestinal disease and renal failure when used in combination with ibuprofen over long periods; and hepatotoxicity when combined with paracetamol. - APN NEWSDESK